Minnesota, 2022Drought in Minnesota, November 1 to 15, 2022
November 1 to 15, 2022 · NWS DLH · 2 events in 2 counties and zones
Drought conditions persisted across parts of northeastern Minnesota at the start of November. A small area of D2 Severe Drought was located over parts of Carlton and Pine counties at the beginning of the month, but a heavy rainfall event during the second week of the month led to rapid drought improvement by the middle of the month.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions persisted across parts of northeastern Minnesota at the start of November. A small area of D2 Severe Drought was located over parts of Carlton and Pine counties at the beginning of the month, but a heavy rainfall event during the second week of the month led to rapid drought improvement by the middle of the month. All areas of D2 Severe Drought were removed with the update on the 15th with the area seeing above normal precipitation over the course of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Oct 31, 5:02 PM CST, 6 hours 58 minutes earlier.
Area forecast discussion, Oct 31, 5:02 PM CST, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
602 PM CDT Mon Oct 31 2022
.DISCUSSION...(This evening through Sunday)
Issued at 244 PM CDT Mon Oct 31 2022
Summary: A gorgeous night for Halloween with highs in the upper 50s
this evening and slowly dropping to the upper 40s by 9pm. Our
pattern will stay dry and warm through the near term with some
possible record breaking temperatures possible Wednesday. A cold
front will move in from the west Thursday and bring about some rain
and possible thunderstorms. The pattern may remain active as we head
into the weekend with some snow chances mixed in occasionally.
Zonal flow continues today with dry conditions abroad. We are looking
at a pleasant evening for trick or treating tonight with highs
initially in the upper 50s at 6pm and slowly dropping into the upper
40s by 9pm. Winds are also expected to be on the light side and out
of the southwest. Partly cloudy skies will be clearing through the
evening revealing a beautiful waning crescent moon. Happy Halloween!
The pattern remains fairly similar to what we have seen over the
past couple days. Weak zonal flow aloft will continue through
Tuesday but begins to break down Wednesday as a more meridional
pattern overtakes CONUS with a trough ridge pattern settling in. The
area will remain dry with highs climbing into the 60s for Tuesday.
Tuesday night a strong low level jet begins to enter from the south
advecting warm an moist air back into the region. Ensembles are
leaning towards this warmth being quite anomalous for this time of
year. Both GEFS and NAEFS are highlighting values above the 95th
percentile of climatology. The EFI is also above 0.8 for max temp.
Looking through the previous runs this has steadily been increasing
with a fairly tight spread of solutions, leading to higher
confidence in our warm temperatures. Would not be surprised if we
broke a few record warm highs and lows on Wednesday with a few
spots possibly climbing up near 70.
A cold front will be heading in from the west Thursday and with an
open gulf connection the integrated water vapor transport is
highlighting a good fetch of moisture to work with. Rain will spread
across the region and we may see some thunderstorms. The better odds
currently reside across NW WI due to the timing of the frontal
passage and their residence time within the warm sector. Further to
the northwest in northern MN, lingering precipitation may be a
wintry mix at times as temperatures plunge behind the cold front.
Forecast confidence lowers considerably as we move into the long
range forecast. The cold front is expected to push past the region
Friday but we may still see some active weather for the weekend. The
models diverge in their handling of the upper level pattern.
Cluster analysis shows a spilt of solutions bringing a cut off
low through the region with others transitioning into a trough.
Both bring separate challenges and timing of the features are
still highly variable. For now, we will carry the chance for some
precipitation through the extended. During the daylight hours rain
will be favored but overnight the cooler temperatures will allow
for more of a wintry mix at times.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 559 PM CDT Mon Oct 31 2022
VFR through the period with light generally southwest winds. Some
upper level clouds stream through decreasing any threat for fog.
&&
.MARINE...
Issued at 244 PM CDT Mon Oct 31 2022
Southwesterly winds continue to stream across the Lake this evening
at speeds around 10 kts. Wednesday is the time frame to be aware of
in terms of the next chance for some hazardous Lake conditions.
Strong southerly winds will push across the land and may
eventually mix across the South Shore zones. By Wednesday night
waves could be building along the North Shore as well. A Small
Craft Advisory may be needed for both the South Shore winds and
the North Shore waves.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 37 62 42 65 / 0 0 0 0
INL 32 61 42 66 / 0 0 0 0
BRD 35 67 45 70 / 0 0 0 0
HYR 34 65 41 68 / 0 0 0 0
ASX 37 66 40 70 / 0 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...Britt
AVIATION...Wolfe
MARINE...Britt
Hazardous weather outlook, Oct 31, 1:56 PM CST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
256 PM CDT Mon Oct 31 2022
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
256 PM CDT Mon Oct 31 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed this afternoon or
tonight.
LSZ121-140>148-150-012000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
256 PM CDT Mon Oct 31 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Winds will be increasing out of the south Wednesday which could
lead to building waves. As a result, a Small Craft Advisory may be
needed.
Kossen
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Drought, Southern St. Louis / Carlton
- When
- November 1, 12:00 AM CST to November 15, 6:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
November began with D2 Severe Drought across the far southeastern corner of Carlton County. A heavy rain event was received the second week of the month and led to the removal of D2 Severe Drought with the update on the 15th. Precipitation for the month ended up around an inch above normal with D1 Moderate Drought persisting for the remainder of the month.
Drought, Pine
- When
- November 1, 12:00 AM CST to November 15, 6:00 AM CST
- Where
- Pine forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
November began with D2 Severe Drought across the extreme northeastern corner of the county. A heavy rain event was received the second week of the month and led to the removal of D2 Severe Drought with the update on the 15th. Precipitation for the month ended up around an inch above normal with D1 Moderate Drought persisting for the remainder of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, November 1 to 30, 2022350 injured · $13 million · 24 events
- High Wind in Idaho, November 1 to 2, 2022$191,000 · 64 kt wind · 5 events
- Drought in Oklahoma, November 1 to 15, 202248 events
- Drought in California, November 1 to 30, 202240 events
- Drought in Nebraska, November 1 to 30, 202227 events
- Drought in Oklahoma, November 1 to 30, 202225 events
- Drought in Tennessee, November 1 to 30, 202223 events
- Drought in Kansas, November 1 to 30, 202222 events
- Drought in Kentucky, November 1 to 30, 202222 events
- Drought in Nebraska, November 1 to 30, 202221 events
- Drought in South Dakota, November 1 to 30, 202220 events
- Drought in Texas, November 1 to 30, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066712, 1066713.